Mum nearly dies after contraceptive pill causes her to faint and gasp for air

An Aldi worker almost died after a contraceptive pill caused her to faint at home.

Lauren Dyer, 33, suffered shortness of breath and was unable to talk or walk suddenly, and was rushed to hospital.

Scans found the two pulmonary embolisms – big clusters of blood clots – had restricted her breathing. One was blocking the main airway of her right lung and the other was in the lower part of her left long, Birmingham Live says.

And a blood specialist at Good Hope Hospital in Sutton Coldfield, West Midlands, confirmed her ill-health was brought on as a result of her taking the Microgynon contraceptive pill.

The customer service trainer for Aldi concedes she's lucky to be alive now.


  • Woman with two wombs has double hysterectomy to be pain-free for Christmas

  • Mum with breast cancer denied funding for treatment she believes could save her

She said: "I didn’t get any warning signs I just passed out. Usually with blood clots, they start in the legs and your legs will swell and give you pain and treatment can be given before they travel closer to you heart or brain, but mine developed in the pelvic area and when I passed out that was the clots passing through my heart."

"I want to say to any women on the contraceptive pill for birth control, please go see your doctor and discuss any other options there may be for you, especially if you have been on it for years and years.

"The pill increases the risk of blood clots and is the reason I ended up in hospital."


  • Nurse suffered stroke at just 23-years-old after blood clot on her brain

Lauren, from Tamworth, Staffordshire, was taken to hospital in February 2019. Medics injected her with blood thinners to start the process of breaking down the clots.

But after 24 hours her condition still hadn't improved.

So a consultant decided to give her a drug that would blast the clots into tiny pieces and clear them immediately in a bid to help her breathe more easily and bring her heart rate back to normal.

"My heart rate had been ridiculously high for two days straight so there was a risk of giving me heart problems in the future if the clots weren’t cleared soon because my heart had enlarged," she explained.

"The drug is only usually given to patients who are unresponsive due to blood clots however even though there are small risks like, internal bleeding or stroke.

"The consultant was confident that this is the treatment I needed and was best for my heart in the long run."

She added: "It really was a scary time for me, but mostly my family and close friends.

"I felt normal apart from the shortness of breath so it’s seemed strange me being in hospital with an oxygen tube up my nose, attached to monitors and drips."

Lauren had planned a 12-month adventure around Bali, Malaysia, Cambodia, the Philippines and Thailand in May and was worried that she was going to have to cancel her trip.

However, the treatment worked really quickly and, although it caused bruising, she was able to continue with her plans, setting off for Bali in May 2019, albeit with six months worth of medication in her bag.

She said: "I was concerned I wasn’t going to be able to go travelling or it be delayed massively but the treatment worked within 10 minutes of the drugs being administered. My heart rate started to go down, I gradually needed less oxygen and, before I knew it, over the next 24 hours I was in the clear.

"I was kept in hospital for a few more days for monitoring,

"I was a bit battered and bruised from all the tubes and drips, had to go on medication for the next six months but I was alive, my heart was OK and everything was all good.

"I know I'm lucky because there was a girl in Tamworth who died from a blot clot caused by the pill. It's important for women to look at other options, especially if they've been on the same pill for years as it increases your risk of blood clots."

Lauren added: "I’m so thankful of the staff at Good Hope Hospital for looking after me and giving me the right treatments to not only get rid of the clots but to save my heart from future problems.

"I’m also extremely thankful for my family and friends who where there to support me, especially my mum who didn’t leave my side until she knew I was going to be OK.

"To think now after all that I’m here six months into travelling South East Asia and living my best life! I have had the most amazing time away and hopefully the next few months will be just as awesome. Just remember life is short and it can be made even shorter so live everyday like it’s your last."

Source: Read Full Article